South Dakota, 2025

High Wind in South Dakota, December 18, 2025

December 18, 2025 · NWS FSD · 24 events in 24 counties and zones

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Intensifying low pressure moved across North Dakota and northern Minnesota early on December 18th. A very strong cold front plowed southward behind the system and was accompanied by a minimal amount of snowfall over several hours during the later morning and afternoon hours. While most snowfall was limited to a half inch to inch at most, increasing collocation of the snow and strong wind east of Interstate 29 resulted in areas of blizzard or near blizzard conditions across parts of southwest Minnesota and northwest Iowa. Several injury accidents were reported across northwest Iowa with the Department of Transportation advising no travel for several hours in the afternoon. The high winds also produced some spotty power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 18, 2:07 AM CST, 53 minutes earlier. Its key messages:

  • Northwest winds barrel through the area this morning with gusts of 50 to possibly 70 mph. The strongest winds are most likely near and west of the James River.
  • While the existing snow pack is too wet to blow, some falling snow will bring the potential for rapid drops in visibility when combined with the very strong winds. These possible snow squalls will be most likely from about 9 am to 1 pm and most likely near and north of I-90.
  • Falling temperatures into the teens and lower 20s this morning will likely cause wet roads to flash freeze. This may cause somewhat unpredictable icy driving with the rapid drop in temperatures.
  • Mild temperatures and mostly dry conditions are expected into next weekend and the first portions of Christmas week.
Area forecast discussion, Dec 18, 2:07 AM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
207 AM CST Thu Dec 18 2025

.KEY MESSAGES...

- Northwest winds barrel through the area this morning with
  gusts of 50 to possibly 70 mph. The strongest winds are most
  likely near and west of the James River.

- While the existing snow pack is too wet to blow, some falling
  snow will bring the potential for rapid drops in visibility
  when combined with the very strong winds. These possible snow
  squalls will be most likely from about 9 am to 1 pm and most
  likely near and north of I-90.

- Falling temperatures into the teens and lower 20s this
  morning will likely cause wet roads to flash freeze. This may
  cause somewhat unpredictable icy driving with the rapid drop
  in temperatures.

- Mild temperatures and mostly dry conditions are expected into
  next weekend and the first portions of Christmas week.

&&

.DISCUSSION...
Issued at 206 AM CST Thu Dec 18 2025

The latest water vapor shows a potent wave in western ND which will
dive southeast through and strengthen this morning, bringing a rapid
change in weather to the area. While strong winds of 50 to 70 mph
are expected, what is more difficult to determine will be the
impacts of any snow that falls within the core of the vort max aloft
from roughly mid morning into early afternoon. The latest models do
show some instability within the core of this vort max and when
coupled with the vertical column of temperatures rapidly falling
into the DGZ, bands of snow will be likely. With wind gusts of 50 to
70 mph, any snow that falls will result in rapid, short term
reductions in the visibility and could result in snow squalls for
the area. At this time the better chances for these rapid reductions
in visibility will be most likely near and north of I-90 from mid
morning through early afternoon.

Timing of this forcing from the vort max/elevated instability and
the potential for snow squalls will be from central SD towards the
James Valley from about 14-16z, from the James Valley towards I-29
from about 16z-18z and into southwest MN and parts of northwest IA
from 18z-21z.

Quick upper level ridging moves through tonight bringing a quick
decrease in winds, which will then turn more southerly later tonight
into Friday. This will bring a chance for precipitation but these
chances will be mainly north of the area. What this next wave brings
is more wind, albeit not nearly as strong as today. Southerly winds
will likely gust to 30-35 mph on Friday, then a front will move
through Friday night and bring the chance for 30-35 mph gusts Friday
night into Saturday. Precipitation is not expected with this front
either.

Saturday and Sunday will see broad upper level ridging build in
which should bring dry and seasonal temperatures. Westerly flow
aloft increases a bit by Monday which will bring another round of
very mild temperatures, likely widespread highs in the 40s and 50s.

Tuesday through Thursday may see a few ups and downs with
temperatures but overall little chance for precipitation and near to
above normal temperatures are expected. With diminishing snowpack,
temperatures may end up milder than forecast given some of the
expected 925-850 mb forecast temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1134 PM CST Wed Dec 17 2025

VFR conditions are expected to prevail outside of light rain showers
that are currently making their way east across the region. Brief
reductions in ceiling and visibility to MVFR and IFR are
possible. Rain pushes east of the region around daybreak. Also
around daybreak light snow begins to move into the region from
central South Dakota. While snow will be light, strong winds
coupled with falling snow will likely result in reductions to
visibility at times. Light snow showers continue to move east
through most of today.

Winds have begin to turn to the northwest and increase as a
cold front begins to move through the region. Frequent gusts of
40-50 kts are expected with isolated gusts up to 55 kts in south
central South Dakota. Very strong winds begin to taper off
slowly in the afternoon today.

In addition, LLWS shear will be problematic through the first
portion of the period at all three TAF sites. Speed shear of 45-55
kts will be common across the region the early morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 6 AM this morning to 6 PM CST this
     evening for SDZ039-040-054>056-060>062-065>071.
     High Wind Warning until 6 PM CST this evening for SDZ038-050-
     052-053-057>059-063-064.
MN...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for MNZ071-072-080-089-097-098.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for MNZ081-090.
IA...High Wind Warning from 9 AM this morning to 6 PM CST this
     evening for IAZ001-012.
     Wind Advisory from 9 AM this morning to 6 PM CST this evening
     for IAZ002-003-013-014-021-022-032.
     High Wind Warning from 6 AM this morning to 6 PM CST this
     evening for IAZ020-031.
NE...High Wind Warning from 6 AM this morning to 6 PM CST this
     evening for NEZ013-014.

&&

DISCUSSION...08
AVIATION...AJP
Hazardous weather outlook, Dec 17, 4:17 PM CST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 PM CST Wed Dec 17 2025

IAZ001-012-020-031-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040-
050-052>071-182230-
Lyon-Sioux-Plymouth-Woodbury-Lincoln-Murray-Nobles-Pipestone-Rock-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
417 PM CST Wed Dec 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Wind gusts of 15 to 30 mph are common this afternoon. The exceptions
are areas at elevation in east central South Dakota and southwest
Minnesota, and areas of south central South Dakota, where gusts up to
50 mph are possible. Strong gusts are expected to continue through
the first part of this evening.

Grassland fire danger is high to very high over south central South
Dakota. This is due little to no snow cover, dried fuels, warm
afternoon temperatures, and strong winds.

Warm temperatures this afternoon are expected to fall rapidly this
evening and overnight and could result in scattered slippery spots
on the roads. Please use caution.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered slippery spots on roadways are possible Thursday morning.
Areas that were wet from melting snow are likely to have refrozen
overnight.

A strong cold front moves through the region beginning early
Thursday morning. This front will bring chances for scattered snow
showers and very strong winds. A High Wind Warning is in effect from
3AM until 6PM Thursday for gusts of 55-60+ mph. Isolated gusts up to
70 mph are possible. The warning area extends west of a line from
Sioux City to Worthington to Marshall.

In addition to the strong winds, there is potential for isolated snow
squalls Thursday morning. Impacts to visibility and travel are
possible into the afternoon as scattered snow showers continue.

Snow tapers off through the early evening, and the winds taper off
through the late evening. After that, mild and dry conditions are
expected into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-013-014-021-022-032-MNZ081-090-182230-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Cottonwood-
Jackson-
417 PM CST Wed Dec 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...This afternoon and tonight.

Wind gusts of 15 to 30 mph are common this afternoon. The exceptions
are areas at elevation in east central South Dakota and southwest
Minnesota, and areas of south central South Dakota, where gusts up to
50 mph are possible. Strong gusts are expected to continue through
the first part of this evening.

Warm temperatures this afternoon are expected to fall rapidly
overnight and could result in scattered slippery spots on the roads.
Please use caution.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered slippery spots on roadways are possible Thursday morning.
Areas that were wet from melting snow are likely to have refrozen
overnight.

A strong cold front moves through the region beginning early
Thursday morning. This front will bring chances for scattered snow
showers and very strong winds. A Wind Advisory is in effect from 3PM
until 6PM Thursday for gusts of 35-45+ mph. Isolated gusts up to 50
mph are possible. The advisory area extends east of a line from
Sioux City to Worthington to Marshall.

In addition to the strong winds, there is potential for isolated snow
squalls Thursday morning. Impacts to visibility and travel are
possible into the afternoon as scattered snow showers continue.

Snow tapers off through the early evening, and the winds taper off
through the late evening. After that, mild and dry conditions are
expected into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 high wind. Local standard time, as filed.

High Wind, Beadle

When
December 18, 3:00 AM CST to 3:00 PM CST
Where
Beadle forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 51 mph at times, with gusts as high as 73 mph at Cavour, 70 mph at Wolsey, and 63 mph at Huron.

High Wind, Kingsbury

When
December 18, 4:00 AM CST to 3:00 PM CST
Where
Kingsbury forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 62 mph 4 miles south of Arlington and 58 mph at a South Dakota Mesonet site 7 miles north of De Smet.

High Wind, Jerauld

When
December 18, 4:00 AM CST to 2:00 PM CST
Where
Jerauld forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 45 mph at times, with gusts as high as 66 mph 1 mile east of Lane and 62 mph 2 miles east-southeast of Wessington Springs.

High Wind, Sanborn

When
December 18, 4:00 AM CST to 4:00 PM CST
Where
Sanborn forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 63 mph 8 miles east of Alpena and at a South Dakota Mesonet site 2 miles east-northeast of Letcher, and 61 mph at a South Dakota Mesonet site 4 miles north-northwest of Woonsocket.

High Wind, Davison

When
December 18, 4:00 AM CST to 3:00 PM CST
Where
Davison forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 48 mph at times, with gusts as high as 64 mph at Mitchell and 60 mph at a South Dakota Mesonet site in Mount Vernon.

High Wind, Gregory

When
December 18, 4:00 AM CST to 3:00 PM CST
Where
Gregory forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 57 mph at times, with gusts as high as 82 mph at Fort Randall Dam, 72 mph 2 miles east of Dixon and at Dallas, and 66 mph at a South Dakota Mesonet site 16 miles north of Gregory.

High Wind, Charles Mix

When
December 18, 4:00 AM CST to 3:00 PM CST
Where
Charles Mix forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 53 mph at times, with gusts as high as 79 mph 13 miles west of Platte, 75 mph 4 miles west of Geddes, 66 mph 8 miles east of Wagner, and 58 mph near Wagner.

High Wind, Brookings

When
December 18, 5:00 AM CST to 4:00 PM CST
Where
Brookings forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 58 mph at a South Dakota Mesonet site at Volga.

High Wind, Miner

When
December 18, 5:00 AM CST to 4:00 PM CST
Where
Miner forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 43 mph at times with gusts as high as 62 mph 1 mile west of Howard.

High Wind, Moody

When
December 18, 5:00 AM CST to 3:00 PM CST
Where
Moody forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Northwest winds were sustained around 40 mph at times at a South Dakota Mesonet site 3 miles north-northeast of Flandreau and 2 miles south of Flandreau.

High Wind, Brule

When
December 18, 5:00 AM CST to 1:00 PM CST
Where
Brule forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 44 mph at times, with gusts as high as 64 mph at Kimball and 59 mph at Chamberlain.

High Wind, Aurora

When
December 18, 5:00 AM CST to 2:00 PM CST
Where
Aurora forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 52 mph at times, with gusts as high as 66 mph 4 miles west of Plankinton and at a South Dakota Mesonet site in White Lake.

High Wind, Hanson

When
December 18, 5:00 AM CST to 4:00 PM CST
Where
Hanson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 46 mph at times, with gusts as high as 64 mph 4 miles east-northeast of Alexandria.

High Wind, McCook

When
December 18, 5:00 AM CST to 5:00 PM CST
Where
McCook forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 51 mph at times, with gusts as high as 67 mph 2 miles southeast of Montrose, 61 mph 4 miles north of Dolton, and 58 mph near Canova.

High Wind, Douglas

When
December 18, 5:00 AM CST to 3:00 PM CST
Where
Douglas forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 48 mph at times, with gusts as high as 67 mph 4 miles south of Corsica.

High Wind, Hutchinson

When
December 18, 5:00 AM CST to 4:00 PM CST
Where
Hutchinson forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 49 mph at times, with gusts as high as 71 mph 4 miles south of Freeman, 62 mph 1 mile northwest of Tripp, and 60 mph at a South Dakota Mesonet site 7 miles east-southeast of Menno.

High Wind, Lake

When
December 18, 6:00 AM CST to 3:00 PM CST
Where
Lake forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.022, -97.129 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 45 mph at times, with gusts as high as 60 mph 1 mile southeast of Madison, and 59 mph at Madison and a South Dakota Mesonet site 6 miles south of Madison.

High Wind, Minnehaha

When
December 18, 6:00 AM CST to 5:00 PM CST
Where
Minnehaha forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 43 mph at times, with gusts as high as 59 mph 3 miles west of Dell Rapids and at Sioux Falls.

High Wind, Turner

When
December 18, 6:00 AM CST to 6:00 PM CST
Where
Turner forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 49 mph at times, with gusts as high as 63 mph 4 miles southeast of Parker, 62 mph 4 miles east of Irene, and 59 mph at a South Dakota Mesonet site 7 miles north-northeast of Parker.

High Wind, Lincoln

When
December 18, 6:00 AM CST to 5:00 PM CST
Where
Lincoln forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.279, -96.722 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 44 mph at times, with gusts as high as 61 mph 10 miles east of Davis.

High Wind, Bon Homme

When
December 18, 6:00 AM CST to 3:00 PM CST
Where
Bon Homme forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 45 mph at times, with gusts as high as 70 mph 5 miles east-southeast of Tyndall and 59 mph at a South Dakota Mesonet site 3 miles east of Avon.

High Wind, Yankton

When
December 18, 6:00 AM CST to 4:00 PM CST
Where
Yankton forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 52 mph at times, with gusts as high as 63 mph at Yankton and 2 miles west-southwest of Gayville, and 58 mph 10 miles north of Yankton.

High Wind, Union

When
December 18, 6:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 48 mph at times, with gusts as high as 64 mph 4 miles south of Beresford.

High Wind, Clay

When
December 18, 7:00 AM CST to 3:00 PM CST
Where
Clay forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
42.915, -96.976 (the zone’s center; the record gives no point)

Northwest winds were sustained between 40 and 44 mph at times, with gusts as high as 64 mph at Vermillion and 60 mph at a South Dakota Mesonet site 7 miles west-southwest of Beresford.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307675, 1307678, 1307681, 1307682, 1307796, 1307803, 1307804, 1307679, 1307684, 1307687, 1307792, 1307795, 1307798, 1307800, 1307805, 1307807, 1307686, 1307801, 1307809, 1307810, 1307886, 1307889, 1307895, 1307893.